Kava Herbal Supplement Liver Injury. The popular herbal supplement kava may be linked to serious liver injury, the Food and Drug Administration warned Monday, urging consumers to see a doctor at the first sign of symptoms.
People who already have liver problems, or who take medications that can harm the liver, should ask a doctor before taking kava, the FDA said.
The FDA began investigating the blockbuster-selling herb after a previously healthy 45-year-old woman used kava and suddenly required a liver transplant. European health officials report 25 similar cases of liver toxicity, including four transplants.
As a result, Canada has urged consumers not to take kava until the safety question is settled; sales were halted in Switzerland and France and suspended in Britain; and Germany is acting to make kava a prescription drug.
Seriousness of Side Effects
The FDA hasn’t concluded if kava, or its use together with some other supplement or medication, is truly to blame. But the seriousness of side effects, and other countries’ actions, made FDA officials decide it was time to alert Americans even as they struggle to solve the mystery.
“This kind of liver damage appears to be extremely rare. But because it’s severe liver damage, we felt consumers needed to be aware of it,” said FDA supplement chief Dr. Christine Taylor.
Kava users should consult a doctor if they experience any possible symptoms of liver disease, the FDA said. Those include: jaundice, or yellowing of the skin or eyes; brown urine; nausea or vomiting; light-colored stools; unusual tiredness or weakness; stomach or abdominal pain, or loss of appetite.
The FDA said kava is sold under a variety of names, including: ava, awa, intoxicating pepper, kava root or pepper, kawa, kew, Piper methysticum, rauschpfeffer, sakau, tonga, wurzelstock and yangona.
In a letter to physicians, the FDA said it will soon provide them as much scientific information as is available to help in advising patients wondering whether to take kava.
The FDA also urged doctors and consumers to report any possible ‘kava’ side effects by calling 1-800-332-1088 or via the Internet at http://www.fda.gov/medwatch.
Under federal law, no one has to prove dietary supplements are safe or work as advertised before they begin selling. And, unlike in other countries, the FDA must prove one is dangerous before it can halt sales. Reports of kava users suffering liver injury suggest a link, but it will take more research to prove if the herbal sedative actually causes injury, Taylor said.
She wouldn’t say how many ill American kava users are being investigated because the number changes slightly each week as FDA reviews more medical records. But as of last month, the agency was examining about 38.
Supplement industry groups did not immediately return calls seeking comment.
Kava is promoted to relieve anxiety, stress and insomnia. A member of the pepper family, it has long been used as a ceremonial drink in the South Pacific; until recently its biggest danger seemed to be in drinking too much of the sedative before driving. Then, about two years ago, kava in pill form suddenly boomed, bringing in about $30 million in sales — and Europe reported liver damage.
Herb experts say it’s possible that if ‘kava’ is dangerous, it might be only to certain people. That’s because some of the European patients already had some liver damage before using ‘kava’ or used alcohol or other known liver-harming substances in addition to the herb.
The controversy is the latest bad news for the $16 billion supplement industry, which reported sharp sales declines last year. Since last summer, the FDA has issued repeated warnings about supplements tainted with drugs and chemicals illegally posing as supplements, and asked makers of the liver-damaging herb comfrey to stop selling it for internal use.
Need Legal Help Regarding Kava?
The personal injury attorneys at Parker Waichman LLP offer free, no-obligation case evaluations. For more information, fill out our online contact form or call 1-800-YOURLAWYER (1-800-968-7529).